----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Should I be worried about my high pulse rate?

Wednesday, 22 March 2006
Answered by: Chandra M. Gulhati
Editor,
MIMS,
New Delhi
Google Buzz

Q. I am 35 years old. I weigh 70 kg and I am 158 cm tall. I am married for the last 3-4 months. I used to get chest pain frequently, so I visited a cardiologist who after a check up (with ECG) said that my resting pulse rate is high. ECG HR says 105/min and my BP is found to be 130/80. He said that I am OK except my resting pulse rate is high. He prsecribed Metalar XR 12.5. But I come to know that I have to take this medicine for life long and it is prescribed for BP patients. I underwent a thorough executive health check last year and everything was fine. What exactly is the problem? Should I ahead with Metalar XR 12.5? Is there any alternate medicine for this like yoga or relaxation exercises. Should I take a second opinion.

A.  For your age and height, you are over-weight. Hence the first step is reduce your weight by diet management and exercise - 45 minutes of brisk walk to cover no less than 4.5 km at least 5 days a week, if not daily. It is advisable that you do Yoga also. This will reduce your pulse rate. In order to determine whether a person has high pulse rate, it should always be taken when a person is asleep. In most educated persons, the pulse shoots up the moment a doctor keeps his fingers on the pulse! In any case your chest pain had nothing to do with heart rate. A high pulse rate does not result in chest pain. Metolar is the brand name of a medicine called metoprolol. It does reduce the pulse but the moment you stop the medicine, the rate will go up! So why to use the medicine which is not going to cure? Also it will produce side effects. I think you should stop brooding over pulse rate. Even if the resting rate is 105 (which in your case is not but while you are awake and worried), it will do no harm. At your age, the less medicines you take the better.

A.  For your age and height, you are over-weight. Hence the first step is reduce your weight by diet management and exercise - 45 minutes of brisk walk to cover no less than 4.5 km at least 5 days a week, if not daily. It is advisable that you do Yoga also. This will reduce your pulse rate. In order to determine whether a person has high pulse rate, it should always be taken when a person is asleep. In most educated persons, the pulse shoots up the moment a doctor keeps his fingers on the pulse! In any case your chest pain had nothing to do with heart rate. A high pulse rate does not result in chest pain. Metolar is the brand name of a medicine called metoprolol. It does reduce the pulse but the moment you stop the medicine, the rate will go up! So why to use the medicine which is not going to cure? Also it will produce side effects. I think you should stop brooding over pulse rate. Even if the resting rate is 105 (which in your case is not but while you are awake and worried), it will do no harm. At your age, the less medicines you take the better.

Comments: Read | Post
More from this section
More ยป
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------